Pennsylvania, 2011

Flash Flood in Pennsylvania, August 7, 2011

August 7, 2011 · NWS PHI · 1 event in 1 county or zone

A series of thunderstorms with torrential downpours during the early morning of the 7th caused flash flooding in Carbon County. Event precipitation totals reached around four inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms with torrential downpours during the early morning of the 7th caused flash flooding in Carbon County. Event precipitation totals reached around four inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 7, 12:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 7, 12:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
130 AM EDT SUN AUG 7 2011

.SYNOPSIS...
A SERIES OF SURFACE LOW PRESSURE SYSTEMS WILL MOVE THROUGH THE AREA
OVER THE NEXT FEW DAYS. A WARM FRONT WILL PASS THROUGH OUR AREA OVERNIGHT
FOLLOWED BY A WEAK COLD FRONT LATE SUNDAY. ANOTHER COOL FRONTAL PASSAGE
IS EXPECTED LATE MONDAY. OCCASIONALLY UNSETTLED WEATHER WILL CONTINUE
INTO MIDWEEK THEN DRY HIGH PRESSURE ARRIVES THIS COMING THURSDAY AND
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE HEAVIEST RAIN CONTINUES TO FALL IN THE AXIS OF HIGHEST PRECIPITABLE
WATER EXTENDING FROM WESTERN SOUTH CAROLINA INTO SOUTHEAST PENNSYLVANIA.
THE PROCESS APPEARS TO BE WARM TOPPED...WITH LITTLE LIGHTNING AS THE
MINUS 20 CELSIUS SITS NEAR 27000 FEET AND FEW TOPS ARE GETTING THAT
HIGH. THIS SHOULD CONTINUE THROUGH THE REMAINDER OF THE NIGHT...AS
THE SPEED SHEAR IS FAIRLY WEAK.

HOWEVER...HIGH PRECIPITABLE WATER VALUES WITH GOOD WARM AIR ADVECTION
SHOULD RESULT IN HEAVY RAIN FOR EASTERN PENNSYLVANIA AND NORTHWEST
JEW JERSEY THROUGH ABOUT 0700 UTC. AFTER THIS...THE WARM AIR ADVECTION
WANES...AND ORGANIZED HEAVY RAIN SHOULD MOVE OFF TO THE NORTHEAST.
THE WATCH WILL BE LEFT IN PLACE THROUGH EXPIRATION.

OTHERWISE...NOT MUCH IN THE WAY OF CHANGE TO THE REMAINDER OF THE
FORECAST.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
ADDED HEAVY RAIN TO THE ZONE WORDING FOR SUNDAY AFTERNOON AS OVER
1500 J ML CAPE COMBINE WITH WEAK COOL FRONTAL BOUNDARY...WEAK
SHORT WAVE ENERGY ALOFT AND AND PWAT OF AROUND 2 INCHES TO PROBABLY
PRODUCE A COUPLE OF NARROW SWATHS OF TWO OF 3 INCH PRODUCING TSTMS
ALONG WITH GUSTS 35 KTS. 0-6K BULK SHEAR AGAIN IS WEAK AND THE
STORMS SHOULD BE SPREADING ESE RATHER THAN TONIGHTS ENE. TT ARE
NOT HIGH SO REFRAINED FROM ADDING GUSTY WINDS ETC. IT SHOULD BE AN
ACTIVE AFTN...ESP NJ/DEL.

UNSETTLED WEATHER IS EXPECTED FOR THE NEXT FEW DAYS AS A SERIES
OF LOW PRESSURE SYSTEMS AND ASSOCIATED FRONTAL BOUNDARIES CROSS
THE FORECAST AREA. HOWEVER, IT WILL NOT BE RAINING CONTINUOUSLY. A
WARM FRONT IS EXPECTED TO MOVE THROUGH MUCH OF THE AREA EARLY ON
SUNDAY. THERE WILL LIKELY BE A FAIR AMOUNT OF CLOUD COVER TO START
THE DAY, HOWEVER, AS THE DAY PROGRESSES, SUNSHINE SHOULD BEGIN TO
INCREASE. THIS WILL LEAD TO SOME INSTABILITY ACROSS THE AREA. A
SURFACE LOW IS EXPECTED TO LIFT TO OUR NORTHWEST, BRINGING A
FRONTAL BOUNDARY TOWARD OUR AREA LATE IN THE DAY. AS A WEAK
SHORTWAVE/VORT MAX MOVES THROUGH THE AREA, SHOWERS AND A FEW
THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY. IF ENOUGH INSTABILITY
DEVELOPS, A FEW STORMS MAY BECOME STRONG WITH HEAVY RAIN AND GUSTY
WINDS. CURRENTLY, INSTABILITY VALUES ARE FORECAST AROUND 1000-1500
J/KG FOR CAPE AND LI VALUES NEAR -3 TO -5. SHOWERS AND
THUNDERSTORMS MAY CONTINUE INTO THE EVENING HOURS BEFORE
DIMINISHING OVERNIGHT AS DAYTIME HEATING IS LOST AND THE SHORTWAVE
MOVES TO OUR EAST.

AS WE MOVE INTO MONDAY, LOW PRESSURE AT THE SURFACE IS EXPECTED TO
PASS TO OUR NORTHEAST AGAIN, DRAGGING A WEAK COLD FRONT ACROSS THE
AREA. WITH ANOTHER SHORTWAVE/VORT MAX CROSSING THE AREA, THERE IS
THE POSSIBILITY OF ADDITIONAL SHOWERS/THUNDERSTORMS ACROSS MUCH OF
THE AREA, MAINLY IN THE AFTERNOON. AS WITH SUNDAY, THERE IS THE
POSSIBILITY FOR A FEW STRONG STORMS WITH HEAVY RAIN AND GUSTY
WINDS AS THERE COULD BE SOME INSTABILITY AS THE DAY HEATS UP WITH
CAPES NEAR 1000-1500 J/KG AND LI VALUES NEAR -3 TO -5. SHOWERS AND
THUNDERSTORMS SHOULD BEGIN TO DIMINISH INTO THE EVENING HOURS AS
DAYTIME HEATING IS LOST AND THE AFOREMENTIONED SHORTWAVE MOVES
EAST.

TUESDAY IS VERY SIMILAR TO MONDAY EXCEPT IT LOOKS LIKE A WEAK LEE
SIDE TROUGH MAY AFFECT THE AREA DURING THE AFTERNOON. ANOTHER
SHORTWAVE/VORT MAX IS EXPECTED TO APPROACH THE AREA FROM THE WEST
AND COULD ENHANCE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS IN
THE AFTERNOON.

TEMPERATURES ON SUNDAY WERE NUDGED A LITTLE LOWER THAN PREVIOUSLY
FORECAST AS MOS NUMBERS WERE SEVERAL DEGREES COOLER. HOWEVER, WITH
925 MB TEMPERATURES AROUND 22-25 DEGREES, TEMPERATURES COULD REACH
MID/UPPER 80S NORTH TO LOWER 90S SOUTH. MONDAY IS EXPECTED TO BE THE
WARMEST DAY OVER THE NEXT FEW DAYS WITH 925 TEMPS A COUPLE OF
DEGREES WARMER THAN SUNDAY, AND THE POSSIBILITY OF MORE SUNSHINE.
TUESDAY WILL LIKELY BE THE COOLEST DAY ACROSS MUCH OF THE AREA AS
925 TEMPS WILL BE CLOSE TO, OR A DEGREE COOLER THAN SUNDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE UPPER ATMOSPHERE THROUGH THIS PERIOD WILL DOMINATED BY A LARGE
AREA OF LOW PRESSURE ROTATING OVER CANADA NORTH OF THE GREAT LAKES.
WE'LL HAVE TWO SHORT WAVES THAT WILL AFFECT OUR REGION. THE FIRST
WILL BE ACCOMPANIED BY A RATHER STRONG COLD FRONT THAT WILL MOVE
ACROSS WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL PRECEDE AND
ACCOMPANY THE FRONT. SOME OF THESE COULD LINGER INTO WEDNESDAY
NIGHT DEPENDING ON THE EXACT TIMING OF THE FRONTAL PASSAGE.
A LARGE HIGH PRESSURE SYSTEM WILL FOLLOW THE FRONT AND BRING A
RETURN TO FAIR WEATHER FOR THURSDAY INTO SATURDAY. THE SECOND
SHORT WAVE WILL PUSH ANOTHER COLD FRONT TOWARD OUR AREA ON
SATURDAY. SHOWERS AND THUNDERSTORMS OUT AHEAD OF THIS SYSTEM
MAY DEVELOP, ESPECIALLY LATE IN THE DAY OR AT NIGHT.

DON'T EXPECT ANY EXTREME TEMPERATURES DURING THIS TIME PERIOD.
DAYTIME HIGHS WILL BE MAINLY IN THE 80S ON WEDNESDAY AND THEN
RANGE FROM THE MID 70S IN OUR NORTHERN AREAS TO THE MID AND
UPPER 80S IN THE SOUTH THURSDAY THROUGH SATURDAY.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AN AREA OF LOW PRESSURE WILL GRADUALLY MOVE ACROSS MAINLY NEW
ENGLAND TODAY INTO TONIGHT, ALLOWING A COOL FRONT TO SHIFT EAST OF
OUR AREA. THERE CONTINUES TO BE PLENTY OF MOISTURE MOVING NORTHWARD
AHEAD OF THIS SYSTEM, HOWEVER THERE SHOULD BE A LULL IN THE SHOWERS
FOR A TIME LATER THIS MORNING. WE INCLUDED SOME SHOWER ACTIVITY
EARLY THIS MORNING BASED ON RADAR IMAGERY, THEN TRIED TO INDICATE A
BREAK BEFORE SOME OTHER ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP
THIS AFTERNOON. WE FOCUSED THE CB MENTION EARLY THIS MORNING FOR
KABE AND KRDG WHERE THE BEST INSTABILITY IS LOCATED. THERE IS SOME
LOWER CONFIDENCE ABOUT THE REAL EXTENT OF THE REDEVELOPMENT OF
SHOWERS AND/OR THUNDERSTORMS THIS AFTERNOON, THEREFORE WE UTILIZED A
-SHRA AND A CB MENTION FOR NOW.

THE OTHER FORECAST CHALLENGE TODAY IS CLOUD COVER. THE DEEP MOISTURE
IS ALLOWING FOR AREAS OF MVFR AND VFR CEILINGS ACROSS THE AREA WITH
RATHER SPOTTY IFR CEILINGS. THE LOW-LEVEL FLOW IS FORECAST TO
SHIFT FROM THE SOUTH TO SOUTHWEST THEN TO THE WEST THROUGH THE DAY.
THIS SHOULD ALLOW FOR ENOUGH MIXING TO ERODE SOME OF THE LOW-LEVEL
MOISTURE. THEREFORE, WE ALLOWED FOR AN IMPROVEMENT TO VFR CEILINGS
BY MIDDAY. THERE SHOULD BE A DECENT AMOUNT OF STRATOCUMULUS AND
CUMULUS AROUND WITH ENOUGH DAYTIME HEATING. ANY HEAVIER SHOWERS AND
THUNDERSTORMS WILL TEND TO PRODUCE LOCALLY HEAVY RAIN, WHICH HAS
ALREADY OCCURRED AT KRDG AND KABE EARLY THIS MORNING. AS THE COLD
FRONT SHIFTS TO THE EAST THIS EVENING, THE WINDS WILL SHIFT MORE TO
THE NORTHWEST ALLOWING SOME DRYING TO OCCUR. AS A RESULT, THE CLOUDS
SHOULD THIN OUT WITH MAINLY MID TO HIGH LEVEL BASES LEFT. THERE MAY
BE JUST ENOUGH DRYING AND LINGERING SURFACE WINDS TO KEEP THE FOG
DEVELOPMENT MORE LIMITED. AS OF NOW WE WILL CONFINE SOME LIGHT FOG
TO THE MORE FOG PRONE TERMINALS LATE TONIGHT.

OUTLOOK...
MONDAY...ANY EARLY MORNING FOG SHOULD DISSIPATE AND GIVE WAY TO VFR
CUMULUS. A SECONDARY COLD FRONT MOVING THROUGH SHOULD TRIGGER SOME
SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE AFTERNOON AND EVENING,
WITH LOCALLY SUB-VFR CONDITIONS POSSIBLE. LOWER CONFIDENCE ON TIMING
AND AREAL COVERAGE OF CONVECTION.

TUESDAY AND WEDNESDAY...ANOTHER DISTURBANCE AND COLD FRONT MOVES
THROUGH WITH MAINLY AFTERNOON AND EVENING SCATTERED SHOWERS AND
THUNDERSTORMS. VFR, EXCEPT WITH ANY SHOWERS OR THUNDERSTORMS.

THURSDAY...A COLD FRONT SETTLES SOUTH OF THE AREA WITH HIGH PRESSURE
BUILDING IN. OVERALL VFR.

&&

.MARINE...
THE MARGINAL SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH 18Z
SUNDAY. 5 FOOT SEAS WELL OFFSHORE ARE PROBABLY THE GREATER
THREAT...BUT WIND GUSTS COULD BE NEAR 25 KNOTS AT TIMES.

A WARM FRONT APPROACHING FROM THE SOUTHWEST WILL MOVE NORTH INTO OR
THROUGH OUR AREA OVERNIGHT. THE PARENT LOW PRESSURE AREA IS SEEN TO
MOVE EASTWARD WELL NORTH OF OUR AREA DURING SUNDAY, AND BRING A
TRAILING COLD FRONT ACROSS OUR MARINE AREA LATER SUNDAY OR SUNDAY
EVENING.

SOUTH TO SOUTHWEST WINDS WILL MOSTLY REMAIN AT 15 TO 20 KNOTS...WITH
SEAS 3 OR 4 FEET BUT PERHAPS UP TO 5 FEET AT TIMES ESPECIALLY OVER
NORTHERN PORTIONS OF OUR MARINE AREA. IT MAY BE POSSIBLE TO DELETE
SOUTHERN PORTIONS OF OUR AREA FROM THE ADVISORY SUNDAY MORNING IN
THE WAKE OF THE WARM FRONT ACCORDING TO THE 12Z WAVEWATCH FORECAST
FOR BUOY 44009...BUT THIS WILL BE LEFT FOR LATER SHIFTS TO DECIDE.

SHOWERS AND SOME THUNDERSTORMS MAY BE HEAVY AT TIMES LATER TONIGHT
AND SUNDAY AS THE FRONTAL DUO WORKS THROUGH THE AREA. VISIBILITIES
WILL BE LIMITED IN HEAVIER PRECIPITATION...AND WINDS AND WAVES MAY
BE SIGNIFICANTLY HIGHER NEAR ANY STRONG THUNDERSTORMS.

PERIODIC UPPER TROUGH PASSAGES AND ACCOMPANYING SURFACE FRONTAL
PASSAGES SHOULD BE FAIRLY WEAK IN THE MONDAY TO THURSDAY TIME
FRAME...ALTHOUGH THERE COULD BE SOME STRONG CONVECTION AT TIMES.
OVERALL...CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA.

&&

.RIP CURRENTS...
INTERNAL GUIDANCE INDICATED LOW...OR ON THE CUSP OF
MODERATE...FOR THE RIP CURRENT RISK FOR SUNDAY. SINCE STRONG
CURRENTS OBSERVED EARLIER TODAY ARE LIKELY TO CONTINUE TONIGHT AND
SUNDAY...IT WAS DECIDED TO FORECAST A MODERATE RISK FOR SUNDAY FOR
BOTH NEW JERSEY AND DELAWARE. THIS IS SUPPORTED BY THE 8 OR 9
SECOND WAVE PERIOD AT BUOY 44009...WHICH SHOULD CONTINUE SUNDAY
ACCORDING TO WAVEWATCH GUIDANCE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR PAZ054-055.
NJ...FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR NJZ001-007-
     008.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     ANZ450>455.

&&

SYNOPSIS...DRAG/ROBERTSON
NEAR TERM...HAYES
SHORT TERM...DRAG/ROBERTSON
LONG TERM...RPW
AVIATION...GORSE
MARINE...RPW
RIP CURRENTS...
Hazardous weather outlook, Aug 6, 8:06 PM EST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
906 PM EDT SAT AUG 6 2011

DEZ001-NJZ015-017>019-PAZ067>071-071200-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
906 PM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAIN IS POSSIBLE OVERNIGHT ALONG WITH AN EMBEDDED
THUNDERSTORM. ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED TO
OCCUR, PONDING ON LOCAL ROADWAYS AND POOR DRAINAGE/LOW LYING AREAS
CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY, MONDAY, AND
TUESDAY. SOME STRONG STORMS ARE POSSIBLE WITH HEAVY RAIN, GUSTY
WINDS, AND SMALL HAIL.

HEAT INDEX VALUES COULD APPROACH 100 DEGREES FOR A COUPLE OF HOURS
SUNDAY AFTERNOON AND MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ009-010-012-PAZ060>062-071200-
HUNTERDON-SOMERSET-MIDDLESEX-BERKS-LEHIGH-NORTHAMPTON-
906 PM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY AND EAST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAIN IS POSSIBLE OVERNIGHT ALONG WITH AN EMBEDDED
THUNDERSTORM. ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED TO
OCCUR, PONDING ON LOCAL ROADWAYS AND POOR DRAINAGE/LOW LYING AREAS
CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY, MONDAY, AND
TUESDAY. SOME STRONG STORMS ARE POSSIBLE WITH HEAVY RAIN, GUSTY
WINDS, AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ014-024>026-071200-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
906 PM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY, MONDAY, AND
TUESDAY. SOME STRONG STORMS ARE POSSIBLE WITH HEAVY RAIN, GUSTY
WINDS, AND SMALL HAIL.

HEAT INDEX VALUES COULD APPROACH 100 DEGREES FOR A COUPLE OF HOURS
SUNDAY AFTERNOON AND MONDAY AFTERNOON.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED TODAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-003-MDZ008-012-015-019-020-NJZ013-016-020>023-027-071200-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
WESTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-
906 PM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY, MONDAY, AND TUESDAY.
SOME STRONG STORMS ARE POSSIBLE WITH HEAVY RAIN, GUSTY WINDS, AND
SMALL HAIL.

HEAT INDEX VALUES COULD APPROACH 100 DEGREES FOR A COUPLE OF HOURS
SUNDAY AFTERNOON AND MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450>455-071200-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
906 PM EDT SAT AUG 6 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY, MONDAY, AND
TUESDAY. SOME STRONG STORMS ARE POSSIBLE WITH HEAVY RAIN, GUSTY
WINDS, AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-071200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
906 PM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY, MONDAY, AND
TUESDAY. SOME STRONG STORMS ARE POSSIBLE WITH HEAVY RAIN, GUSTY
WINDS, AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ001-007-008-PAZ054-055-071200-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-
906 PM EDT SAT AUG 6 2011

...FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY, MONDAY, AND
TUESDAY. SOME STRONG STORMS ARE POSSIBLE WITH HEAVY RAIN, GUSTY
WINDS, AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DRAG

In the hours before

Special weather statement, Aug 6, 9:06 PM EST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1006 PM EDT SAT AUG 6 2011

PAZ060-061-070330-
BERKS PA-LEHIGH PA-
1006 PM EDT SAT AUG 6 2011

...SHOWERS WITH HEAVY RAINFALL WILL AFFECT BERKS AND LEHIGH
COUNTIES...

AT 1002 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH HEAVY RAINFALL ALONG A LINE EXTENDING FROM 15 MILES
NORTH OF READING TO 29 MILES NORTHWEST OF LANCASTER...MOVING EAST AT
20 MPH. THE SHOWERS WILL BE NEAR BERNVILLE AROUND 1025 PM...
CLAUSSVILLE AROUND 1040 PM...KUTZTOWN AROUND 1100 PM...LEESPORT
AROUND 1105 PM...WOMELSDORF AROUND 1110 PM...TOPTON...LYONS...
FLEETWOOD AND ANCIENT OAKS AROUND 1130 PM.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THERE MAY BE AN EMBEDDED THUNDERSTORM AS WELL.

LAT...LON 4052 7639 4054 7618 4060 7605 4059 7603
      4065 7600 4070 7586 4052 7543 4029 7588
      4023 7601 4023 7604 4036 7621 4036 7623
      4049 7643

FORECASTER:  DRAG
Special weather statement, Aug 6, 9:14 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1014 PM EDT SAT AUG 6 2011

NJZ001-PAZ055-070315-
MONROE PA-SUSSEX NJ-
1014 PM EDT SAT AUG 6 2011

...SHOWERS WITH HEAVY RAINFALL WILL AFFECT SUSSEX AND MONROE
COUNTIES...

AT 1008 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH HEAVY RAINFALL ALONG A LINE EXTENDING FROM MONTAGUE TO
15 MILES SOUTHWEST OF MONTAGUE TO 2 MILES NORTH OF MOUNT
POCONO...MOVING EAST AT 25 MPH. THE VERY HEAVY SHOWERS WILL BE NEAR
HIGH POINT AND WANTAGE AROUND 1030 PM AND HAINESVILLE AROUND 1115 PM.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
EARLIER. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.

RAINFALL AT MOUNT POCONO THIS AFTERNOON AND EVENING WAS JUST UNDER 2
INCHES WITH HOURLY RAINFALL IN THIS BATCH OF EVENING SHOWERS OF UP
TO 1 INCH.

THIS WILL CAUSE POOR DRAINAGE STREET FLOODING.  SLOW DOWN IN THESE
HEAVY SHOWERS TO AVOID HYDROPLANING.

LAT...LON 4127 7451 4118 7515 4115 7516 4113 7553
      4122 7488 4131 7480 4135 7471 4135 7468

FORECASTER:  DRAG
Special weather statement, Aug 6, 11:42 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1242 AM EDT SUN AUG 7 2011

NJZ001-007>010-PAZ055-070545-
HUNTERDON NJ-MONROE PA-MORRIS NJ-SOMERSET NJ-SUSSEX NJ-WARREN NJ-
1242 AM EDT SUN AUG 7 2011

...A STRONG THUNDERSTORM WILL AFFECT HUNTERDON...MONROE...MORRIS...
SOMERSET...SUSSEX AND WARREN COUNTIES...

AT 1237 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF NEWTON...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR BUDD LAKE...NETCONG AROUND 100
AM...SUCCASUNNA...WHARTON AROUND 115 AM...PARSIPPANY...VICTORY
GARDENS AROUND 130 AM...BOONTON AND EAST HANOVER AROUND 145 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4089 7433 4086 7431 4078 7437 4073 7437
      4077 7497 4108 7503 4110 7447 4108 7449
      4104 7449 4105 7444 4102 7442 4100 7431
      4090 7429

HAYES
Special weather statement, Aug 6, 11:48 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1248 AM EDT SUN AUG 7 2011

PAZ060-061-067>069-070545-
BERKS PA-BUCKS PA-CHESTER PA-LEHIGH PA-MONTGOMERY PA-
1248 AM EDT SUN AUG 7 2011

...A STRONG THUNDERSTORM WILL AFFECT BERKS...BUCKS...CHESTER...LEHIGH
AND MONTGOMERY COUNTIES...

AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF READING...MOVING EAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR FLYING HILLS...LORANE AROUND 100 AM...
BIRDSBORO...AMITY GARDENS AROUND 115 AM...HALFWAY HOUSE...STOWE
AROUND 130 AM...GILBERTSVILLE AND BOYERTOWN AROUND 145 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4057 7545 4020 7533 4007 7595 4011 7595
      4014 7590 4025 7606 4028 7610

HAYES

The radar

The Philadelphia radar (KDIX), 146 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carbon

When
August 7, 2:00 AM EST to 8:00 AM EST
Where
Carbon County, 0.18 mi SW of Germans to 0.64 mi NNE of Ashfield
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.768, -75.753

Thunderstorms with heavy rain caused flash flooding along the Lizard Creek in East Penn Township. Pennsylvania State Route 895 was flooded by the creek and closed. Event precipitation totals included 4.45 inches in Lower Towamensing Township, 3.98 inches in Bowmanstown and 3.92 inches in Palmerton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345324.